MAUDE Adverse Event Report: ESTABLISHMENT LABS S.A MOTIVA IMPLANTS; ROUND SILKSURFACE PLUS WITH QID

ESTABLISHMENT LABS S.A MOTIVA IMPLANTS; ROUND SILKSURFACE PLUS WITH QID
Catalog Number RSF-400+Q
Medical Device Problem Codes Fracture (1260); Device Appears to Trigger Rejection (1524)
Health Effect - Clinical Codes Capsular Contracture (1761); Insufficient Information (4580)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The most common overall indication for reoperation is capsular contracture.(handel, 2006).Breast prostheses are no different from any foreign material implanted into the human body in the sense of triggering a protective immune reaction from the host.This ¿foreign body response¿ (fbr) is universal and ideally removes or otherwise surrounds the ¿irritant material¿ with fibrous tissue to prevent unwanted immune sequelae.A capsule around a breast implant is, therefore, a necessary mechanism of body defense, but if excessive it can lead to pain and deformity of the breast (steiert, et al., 2013).It has been identified several significant risk factors for capsular contracture, including device features (surface, size), surgical factors (periareolar incision, subglandular placement, antibiotic irrigation), the development of hematoma/seroma, and the use of a surgical bra.(calobrace, 2018).Periprosthetic capsules become pathologically active and undergo a ¿constrictive fibrosis¿ due to retraction of the fibrous tissue, which deforms their contents and impairs the aesthetic outcome, manifested by hardening of variable degree and, in advanced cases, by deformity of the breast.(baker et al., 1990).Per our directions for use, each patient must receive the establishment labs s.A.¿motiva implants®: information for the patient¿ during her surgical consultation, it is the surgeons´ responsibility to ensure that the patient completely understands the information regarding the risks, benefits, and recommendations associated with silicone gel-filled breast implant surgery, as well as the complications typical of any type of surgery.This document is available in motiva® website: ifu.Motiva.Health the instructions for use in the directions for use were reviewed, to determinate if there are indications that ensure the prevention and good handling of the product.For this event, it is considered that the information is suitable for the section of surgical precautions as follows: ¿capsular contracture occurs when the capsule tightens and squeezes the implant.This can cause the implant to turn rigid (from slightly firm to quite hard) and the firmest ones can cause varying degrees of discomfort, pain, and palpability.In addition to the firmness, capsular contracture can result in a deformed breast, visible surface wrinkling and/or displacement of the implant.Detection of breast cancer by mammography may also be a more difficult.Capsular contracture may be more common following infection, hematoma, and seroma, and the chance of it happening may increase over time.Capsular contracture is a risk factor for implant rupture, and it is the most common reason for reoperation in augmentation and reconstruction patients.Patients should also be advised that additional surgery might be needed in cases where pain and/or firmness are severe (baker grades iii or iv) and that capsular contracture may happen again after additional surgeries.Correction of capsular contracture may require surgical removal or release of the capsule, or removal and possible replacement of the implant itself¿.In addition, a review of the device history record was conducted, and it was concluded that there were no deviations in the manufacturing process of this device that would have caused or contibuted to this incident.When the investigation process is completed the applicable findings will be included in a supplemental medwatch.At establishment labs, we are committed to patient safety and continually evaluate the performance of our devices through post-market surveillance of reported complaints & adverse events.
 
Event or Problem Description
It was reported that the patient developed capsular contracture classified as baker grade iii.Right side.
 
Additional Manufacturer Narrative
·a clinical evaluation of the report and the evidence provided was conducted, a grade iii capsular contracture and rotation were not confirmed due to insufficient clinical evidence.The reported device was returned for evaluation, and an initial visual inspection revealed a gel fracture rather than a device rupture.There was not a relationship between the reported events and the device.· a complete review of the dhr for lot 21120985 was carried out, no deviation was found in the manufacturing processes.Review of complaint history for the reported lot number and sterilization run found no other similar complaints reported in the past.· a definitive root cause could not be determined.· potential factors related to the manufacture of the device that may lead to capsular contracture include, but are not limited to: capsular contracture patient undergoing revision surgery.Previous infection, hematoma and/or seroma.Patient has previous history of capsular contracture.Surgical factors.Rotation: dissection.Physical activity.External manipulation of the implant.Surgical factors.· the instructions for use in the directions for use were reviewed, to determinate if there are indications that ensure the prevention and good handling of the product.For this event, it is considered that the information is suitable for the section of surgical precautions as follows: · capsular contracture - normally, capsules of collagen fibers form as an immune response around a foreign body, such as a breast implant, tending to isolate it.Capsular contracture occurs when the capsule tightens and squeezes the implant.This can cause the implant to turn rigid (from slightly firm to quite hard) and the firmest ones can cause varying degrees of discomfort, pain and palpability.In addition to the firmness, capsular contracture can result in a deformed breast, visible surface wrinkling and/or displacement of the implant.Detection of breast cancer by mammography may also be more difficult.Capsular contracture may be more common following infection, hematoma, and seroma, and the chance of it happening may increase over time.Capsular contracture occurs more commonly in patients undergoing revision surgery than in patients undergoing primary implantation surgery.Capsular contracture is a risk factor for implant rupture, and it is the most common reason for reoperation in augmentation and reconstruction patients.Capsular contracture is graded into 4 levels depending on its severity.Baker grade i: the breast is normally soft and looks natural; baker grade ii: the breast is a little firm but looks normal; baker grade iii: the breast is firm and looks abnormal; baker grade iv: the breast is hard, painful, and looks abnormal.Patients should also be advised that additional surgery might be needed in cases where pain and/or firmness are severe (baker grades iii or iv) and that capsular contracture may happen again after additional surgeries.Correction of capsular contracture may require surgical removal or release of the capsule, or removal and possible replacement of the implant itself.Closed capsulotomy (external manipulation of the capsule in order to ¿pop¿ the tissue capsule and open it up) used to be a common procedure for treating capsular contracture, but most manufacturers, including establishment labs, contraindicate it because it can cause implant rupture.· rotation ¿ anterior/posterior rotation, also called flipping, has been observed more frequently with cohesive gel implants.The flat base of the implant is positioned anteriorly, deforming the breast of the patient.Proper placement and pocket dissection reduce the risk of occurrence.Flipping can be treated with bimanual manipulation in the office and can be done repeatedly in recurrent cases.However, in some cases, revision surgery may be necessary to reduce pocket dimensions.Literature has reported that the interaction between breast envelopes, the implant's physical characteristics, and pocket dissection could cause malposition.Other theories include the involution of breast tissue.Regarding implant characteristics, flipping has been associated with the presence or absence of texturing, implant shape/profile, and the gel-filling ratio (i.E., to what degree the implant has been filled).Other factors such as infection, hematoma/seroma, capsular contracture, dissection, surgeon¿s experience, physical activity, and external manipulation of the implant could potentially contribute to the development of this complication.· gel fracture ¿ gel fracture is defined as a fissure or cracks in the implant¿s gel when excessive intrinsic forces forcibly separate the silicone gel filling.As a result, the implant¿s shape is irrevocably lost, leading to the need for implant replacement.It can occur with cohesive silicone gel and most frequently due to exposing the implant to excessive compression forces applied to a small shell area during implant insertion.Gel fracture can also occur due to the development of capsular contracture and may result in device distortion.In conclusion, it was determined that a probable cause for the event reported was an excessive force or/and stress over the implant involved.· as no manufacturing, material or design issues were identified, no further investigation or additional actions are required at this time.· establishment labs will continue to monitor for similar complaints/trends.

Brand Name
MOTIVA IMPLANTS
Common Device Name
ROUND SILKSURFACE PLUS WITH QID
Manufacturer (Section D)
ESTABLISHMENT LABS S.A
125 east de la guerra street
santa barbara 93101
Manufacturer (Section G)
ESTABLISHMENT LABS S.A
building b-25, coyol free zone
alajuela,alajuela
Manufacturer Contact
susana hidalgo
125 east de la guerra street
santa barbara 93101
8003554164
MDR Report Key20646326
Report Number3012883202-2024-00093
Device Sequence Number7464105
Product Code FTR
UDI-Device Identifier07445161002921
UDI-Public(01)07445161002921(11)220103(17)270103
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberRSF-400+Q
Device Lot Number21120985
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/16/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/08/2024
Supplement Report FDA Received Date03/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown